Last time I looked, and this number has been tragically growing, 19 people had died from fungal meningitis after receiving shots of a contaminated steroid manufactured by New England Compounding Center in Massachusetts. The steroid was tainted by a fungus.
If you want a detailed description and explanation of what happened to these victims, The New England Journal of Medicine has it for you. It printed a case study of a man in his 50s who had had an epidural injection of the tainted steroid to alleviate his chronic lower back pain.
After that shot, the patient came in to his doctor with a headache and back pain that became progressively worse over eight days, according to the journal. The man was put on antibiotics and was hospitalized. His condition improved and he was released.
But a week after being discharged the patient was returned, once again complaining of worsening back pain and headaches. He appeared ill, agitated and “with incomprehensible speech,” the journal said. An MRI was done on his brain, and he was once again placed on antibiotics. “By hospital day 2, his mental status was markedly improved,” the journal said.
But by hospital day 6, the patient was having “intermittent staring spells” and “a transient right facial droop.” A head CT was performed, and the patient showed “mild hydrocephalus,” or fluid collecting in the brain. The next day, a lab reported that a fluid sample from the man’s spine was growing a fungus.
He was given new drugs, and another MRI “revealed new infarcts in the midbrain and cerebellum,” the journal reported.
By hospital day 11, the patient was unresponsive and appeared to be having seizures.
“A head CT scan showed intraventricular hemorrhage involving the lateral ventricles, subarachnoid hemorrhage in the perimesencephlic cistern, and worsening hydrocephalus,” the journal said.
There was a dilation of the patient’s right superior cerebellar artery that “was suggestive of a mycotic aneurysm and that was not amenable to intervention,” the journal said.
Despite therapy for seizure control, “there was no meaningful neurolgic recovery,” according to the journal. On hospital day 15, another MRI found additional cerebral and cerebellar infarcts had developed.
“Given the severity of the neurologic injury, the family elected not to pursue aggressive medical intervention, and life support was discontinued,” the journal said. “The patient died on hospital day 22.”
An autopsy was performed, and the journal detailed its findings as to the brain damage the man sustained as a result of the contaminated steroid.
“Gross examination of the brain revealed diffuse cerebral edema with markedly swollen gyri and diffuse, mild opacification of the cerebral meninges,” the journal said.
“Subarachnoid hemorrhage was present in the pons, midbrain, and superior aspect of the cerebellum,” the journal said. “Coronal sections of the cerebral hemispheres revealed hemorrhage within the third and lateral ventricles and an infarct in the right frontal lobe. Two aneurysms of the right superior cerebellar artery were identified: a smaller aneurysm … and a second, larger aneurysm with evidence of rupture and an adherent blood clot.”
“Microscopic examination of the brain revealed multiple cerebral infarctions involving the frontal lobes, right occipital lobe, and left globus pallidus,” the journal said.
“The aneurysm in the superior cerebellar artery with gross evidence of rupture was examined microscopically and revealed necrotizing inflammation in the adventitia and hemorrhage. Rare foreign-body giant cells were identified. Gomori methenamine silver staining revealed the presence of hyphae within the wall of the blood vessel as well as within the associated hemorrhage, a finding indicative of a mycotic aneurysm. On gross examination, there was no evidence of tissue infarction outside the central nervous system.
Not a pleasant way to die.